AAN: Medications Linked to Cognitive Decline
More rapid rate of decline seen in seniors who start taking drugs with anticholinergic activity
FRIDAY, April 18 (HealthDay News) -- Older adults who start taking medications with anticholinergic activity may have an increased risk of cognitive impairment, according to research presented this week at the annual meeting of the American Academy of Neurology in Chicago.
Jack Tsao, M.D., of the Uniformed Services University of the Health Sciences in Bethesda, Md., and colleagues studied 870 older Catholic nuns and clergy who were enrolled in the Rush Religious Orders Study.
After a mean follow-up of 7.8 person-years, the researchers identified 679 subjects who had taken medications with anticholinergic activity and 191 subjects who had never taken such medications. Although there were no significant differences between the medication group and the reference group in the level and annual rate of cognitive change prior to medication use, the investigators found that the rate of cognitive decline after anticholinergic use was 0.045 units/year more rapid in the medication group.
"As all subjects were cognitively normal at the time of entry into the Religious Order Study and none were taking medications with anticholinergic effects, we conclude that initiation of medications with anticholinergic activity is associated with a more rapid decline in cognitive performance," the authors write.